UTICA, N.Y. (WSYR-TV) — The Oneida County Overdose Response Team issued a spike alert Tuesday, November 29 after nine overdoses occurred the week of November 20 through 26, two were deadly.
The overdoes occurred in Utica, Rome and New Hartford and according to the Oneida County Overdose Response Team it likely involved fentanyl and a combination of heroin, cocaine and other unknown substances.
Preliminary findings indicated that the emergency treatment medication, Naloxone (Narcan), was not readily available for administration in the two deadly overdose incidents.
For the other seven non-deadly overdoses, Narcan was available and was successfully used to reverse the overdoses.
“The drug-risk environment is rapidly changing with the increasing combination of fentanyl with
cocaine and methamphetamine being the leading cause of drug-related deaths in Oneida
County so far this year,” said Oneida County Executive Anthony J. Picente Jr.
“This is not only an increased risk for people who chronically use prescription or illicit opioids like heroin or fentanyl, but can in just one instance, take the life of a person that is opioid naive and unwittingly exposed to fentanyl in cocaine, methamphetamine, synthetic marijuana or counterfeit pills.”
Just this year, there have been 77 deadly overdoses in Central New York according to surveillance data from the Overdose Detection & Mapping Application Program (ODMAP) and the Onondaga County Medical Examiner’s Office.
After analysis of toxicology reports, the most frequent drug to date associated with the cause of death was found to be fentanyl in combination with cocaine and/or methamphetamine.
With the rising numbers in the use of multiple drugs or polysubstance use, the U.S. has entered a fourth wave of the opioid epidemic, as some public officials have suggested.
Oftentimes drugs like cocaine and methamphetamine are being used unknowingly or knowingly in combination with opioids like fentanyl which is driving up fatalities across the nation.
The Overdose Response Team is reminding people who use drugs and their friends and family of the following:
- Using alone can be very dangerous and increases the risk for deadly overdose. “Never Use Alone” is an anonymous and confidential hotline available across the U.S. to prevent overdoses and save lives. It helps reduce this risk through having someone available over the phone who can help establish a safety plan and send medical help if needed. The Never Use Alone hotline can be reached at 1-800-484-3731.
- If you are a person that uses any street drug, including cocaine and methamphetamine, you are at risk for fatal opioid overdose and should have Narcan on hand. Harm reduction resources such as fentanyl test strips are available through support organizations such as ACR Health. Other community resources including treatment and recovery services are available at https://www.ocopioidtaskforce.org/get-help/
- The Oneida County Health Department has a “Narcan by Mail” program where individuals can fill out a confidential form to have Narcan mailed to their home or business at https://www.ocopioidtaskforce.org/find-narcan/.
- In case of overdose, prolonged sedation, or other adverse reaction, call 911 right away and do not worry about repercussions since the Good Samaritan Law offers protection for such incidents.